Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplant Proc. 2005 May;37(4):1912-4.

Successful conversion to rapamycin for calcineurin inhibitor-related neurotoxicity following liver transplantation.

Author information

  • 1Department of Surgery, Division of Immunology and Organ Transplantation, University of Texas, Health Science Center, Houston, Texas 77030, USA. bence.forgacs@uth.tmc.edu

Abstract

INTRODUCTION:

Neurotoxicity is a well-recognized side effect of calcineurin inhibitors. Rapamycin is considered to be significantly less neurotoxic than calcineurin inhibitors (CNIs). The aim of this study was to retrospectively analyze a group of post-liver transplant patients who had been converted to rapamycin because of CNI-related neurotoxicity.

PATIENTS AND METHODS:

Orthotopic liver transplantation (OLT) was performed in 56 consecutive patients between April 1, 2003, and August 15, 2004. Immunosuppression was administered with tacrolimus, mycophenolic acid, and corticosteroids.

RESULTS:

Seven patients were converted to rapamycin due to new-onset neurotoxicity or exacerbation of previous neurological symptoms secondary to CNI. None of the patients had toxic levels tacrolimus (>15 ng/mL) at the time of symptoms, which persisted despite reduction of CNI dose. The indications for conversion were: (1) peripheral neuropathy; (2) seizure; (3) metabolic encephalopathy; and (4) central pontine myelinolysis. All patients showed improvement or resolution of their neurological symptoms after conversion to rapamycin. Two patients died, the first due to a hypoxic event and the second due to central pontine myelinolysis with limited improvement and a family decision to withdraw care. There were no complications directly attributed to rapamycin. Specifically, there were no thrombotic events, wound complications, or biliary leaks. Three patients had a rejection episode that was successfully treated with pulse corticosteroids and low-dose tacrolimus (levels < 5 ng/mL).

CONCLUSIONS:

Rapamycin can be safely used in OLT recipients with severe neurological symptoms ascribed to or exacerbated by CNIs. Rapamycin monotherapy may be inadequate to control rejection early after transplantation. Rapamycin can be combined with low doses of CNI to prevent rejection.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk